Atorvastatin causes cardiomyopathy when administered in combination with chemotherapy. - GreenMedInfo Summary
Atorvastatin has cardiac safety at intensive cholesterol-reducing protocols for long term, yet its cancer-treatment doses with chemotherapy may cause cardiomyopathy even under coenzyme-Q10 protection.
Cell Biochem Funct. 2007 Jul-Aug;25(4):463-72. PMID: 16906597
Internal Medicine at Surgery, Department of Cerrahpasa School of Medicine, Istanbul University, Istanbul.
Statins provide strong clinical benefits via reducing stroke deaths, and they are also considered for tumor reduction and chemo-sensitization. High dose atorvastatin in adults (80 mg daily, approx. 1 mg/kg) is proven to afford greater protection against cardiac deaths than does a standard lipid-lowering dose in coronary syndrome. For cancer trials, mega doses up to 30 mg/kg have been used for short term treatments but neither a high nor a mega-dose of atorvastatin has been tested for long term cardiac safety. This may be of special concern, since some animal studies showed deleterious effects of statins on cardiac tissue, which may be related with coenzymeQ (CoQ) depletion. We performed an electron microscopic analysis of rat hearts after low, high-or mega-dose atorvastatin therapy and with or without MNU (methyl-nitrosourea)-stress. MNU + daily high dose atorvastatin treatment for 13 months did not produce severe cardiac toxicity with CoQ. However, at mega doses (30 mg/kg) and with MNU, mitochondrial damage and myofibrillary disintegration was obvious. Strong proliferation of mitochondria under high dose atorvastatin therapy with CoQ may explain the lack of cardiotoxicity; and this finding seems to parallel recent data that statins induce HNF-4 and PPAR-alpha, both responsible for mitochondria-proliferation. Employment of statins for tumor chemo-sensitization at high-dosage and for long term treatments may require strategies to direct the mevalonate-entry differentially into cardiac and tumor cells and to develop a protocol analogous to folic acid salvage of methotrexate toxicity.